74.3K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Knees.!!!! Can the treatment affect them ?

17 REPLIES 17

Re: Knees.!!!! Can the treatment affect them ?

Hi ladies
I finished chemo and rads last Oct I have been taking letrazole for around 5 months now and initially found myself suffering awful joint pain and felt 90 instead of a fairly fit 50 yr old.
I found out through reading another post on here that there are a number of different generic brands that have caused some of us more or less joint pain. The worst brand for me was the teva brand and since changing to the Ranbaxy brand 2 months ago I find the pain has decreased significantly although I find I still have some pain but it's not as severe now.
Others have found teva brand better for them so it appears that we are all different and we just need to try various brands to see which suits each individual best. Also it could possibly be that my body is getting used to taking these drugs ... Who knows?
it may be worth checking what brands you are taking and trying a different one Dont know if th same applies to tamoxifen .
Hope you all start to feel better soon.
M

Re: Knees.!!!! Can the treatment affect them ?

hi
I had acupuncture when first dx and found it helped with the aches and pains and the hot sweats.
I am really trying to cut back on painkillers so now use an aloe vera muscle gel and Weleda massaging oil with arneca.They are both for reumatism and arthritis but seem to work the same for letrozole aches and pains,especially good on knees and ankles where i seem to suffer worse.

Re: Knees.!!!! Can the treatment affect them ?

Hi Poppett
The letrozole certainly affects me in similar ways. I had WLE and rads so can't blame it on the chemo. AI's bone and joint side effects are pretty common. I've been on them a year now and had hoped that by now the SE's would have calmed down a bit but no, I now add sore elbows to the sore and stiff knees, hips, feet and hands. Like you, mine its worst in the morning, I now do a wee session of stretching and bending before I get out the bed. I do seem to be increasingly affected during the day and am considering asking for a change of meds, but will only be to another AI.

I had some acupuncture sessions which seemed to help, as painkillers have their own awful side effects with me.

Hope this helps.

S
X

Re: Knees.!!!! Can the treatment affect them ?

i had no joint problems pre cancer... had chemo and on tamox now 2 years. ended up having a knee op last year on a torn muscle in back of my knee. i didnt do anything, it just came on and i struggled to walk for about a year. If your really struggling, might be worth getting checked out. Mine is much improved but still healing.. good luck ladies x

Re: Knees.!!!! Can the treatment affect them ?

Hi
since finishing chemo in Aug 2010 my thigh muscles have been weak and I have struggled to kneel they have improved a little bit - I can exercise no problem as long as I am careful but the weekend my knees just seized up, started in the right then the left (mx on right). They are much easier now and I can walk upstairs instead of crawl!!! I finished 12 months of herceptin 20th Jan so whether that has anything to do with it I don't know...
My oh thinks it is all the stress of the last 2 years leaving my body as it breathes a sigh of relief after completing the treatment.. I don't know but I have sure felt emotional as well..
Not sure if this helps anyone just wanted to share!! xxxx

Guest user
Not applicable

Re: Knees.!!!! Can the treatment affect them ?

Im new to this so please be patient with me. I was on Tamoxifen from July 2010- Sept 2011 and my joints were pretty sore but since changing over to Letrozole in Sept 2011 I can hardly move in the morning, my knees and ankles are so bad I hobble about for a while until it passes. I also cannot make a fist with either of my hands but again as the morning wears on it eases off. I do my best to work through it by swimming, going to fitness classes and I have just joined a walking group. Hope this info is usefull.

Re: Knees.!!!! Can the treatment affect them ?

Same here - pain in my left knee wakes me up in the morning, then it takes me ages to get moving properly once I get out of bed. Climbing stairs is the worst! Although it is reassuring to know that it is fairly common after chemo - I still find it difficult to come to terms with as I was fairly active before dx. Hopefully when the warmer weather returns we will all feel much better.

Re: Knees.!!!! Can the treatment affect them ?

Hi,

I'm around 10 weeks post chemo and one knee in particular is really sore and stiff but my joints in general ache and I get up from a chair like an old person. I'm triple negative, so not on any other treatment (just awaiting the start of rads after the mx in December). It's good to know it's not just me. I find that if I do exercise it doesn't really help either. I hope it's just the chemo having a final kick before it leaves the premises!

Jan

Re: Knees.!!!! Can the treatment affect them ?

Just been to talk to GP about knees and joints. I'm 50. I am not overweight and started to become quite fit post chemo but the last 8 weeks or so have been in decline. It is interesting to see that the leaflet in the tamoxifen pack does not even mention joint pains. Interesting point about sudden onset of induced menopause from Lulu. No zumba for me at the moment. Not even a slow waltz. GP even suggested a bone scan if things didn't improve which scared the pants off me!! Any suggestions to improve mobility gratefully received. x

Re: Knees.!!!! Can the treatment affect them ?

Lack of oestrogen dries out your joints so it's common to get post menopausal symptoms after Chemo or aromatase inhibitors. People who haven't had cancer treatment who are going through the menopause also can get similar symptoms but a natural menopause takes years but a treatment induced one can just be a few weeks so the suddenness can make they symptoms seem even more noticeable. If your periods haven't returned following treatment then you are more likely to have joint aches and if you have had your ovaries out it can be a sudden onset of a few days.

Anti inflamatories like brufen, naproxen, votarol etc are meant help with joint pains but can cause gastric problems so sometimes given with omeprazole or lansoprazole to help minimise refux or ulcer formation.

Antiinflamatories can be taken in combination with paracetamol or other analgesia like co-codamol or tramadol.

If you start to get new persistent aches and pains and ones that aren't relieved by analgesia do go get it checked out.

Lulu x

Re: Knees.!!!! Can the treatment affect them ?

Hi all thnx for your response glad I'm not th only one but im hormone negative. So not on any further drugs to blame It must b worse for those of you on further treatments. Guess its just worrying in case it's anything further x
Rozita

Guest user
Not applicable

Re: Knees.!!!! Can the treatment affect them ?

Hi Rozita
I call it tamoxifen knees. I thought it was old age (55) until I came on this forum. Tamoxifen is now a thing of the past as I'm six years all clear.
I do zumba and I'm re learning how to hop, skip and jump.
Take the pain killers and keep moving.
Regards
Chinook

Guest user
Not applicable

Re: Knees.!!!! Can the treatment affect them ?

I can concur with what many of you are describing. My knees and my hands are very stiff and sore. Old lady feeling deffo. I had tax as part of chemo and have just finished Herceptin. I am also on Letrozole which can cause some muscle and joint stiffness. I also had bone density test done and showed pre-osteoporosis (prob spelt wrong!)and am on treatment for that. All this is probably a factor in my knee pain. Is anyone else on Letrozole or told bones are thinning? I do try to take the stairs and walk at least 3 times a week for about an hour - think this should be good for me! J.

Guest user
Not applicable

Re: Knees.!!!! Can the treatment affect them ?

Yep. I had Docetaxel.

Guest user
Not applicable

Re: Knees.!!!! Can the treatment affect them ?

Not specifically my knees but my legs generally whenever i climb stairs - didn't have tax though.
Lynn
x

Re: Knees.!!!! Can the treatment affect them ?

And me!!! Since finishing chemo I have been going up and down stairs like a very old lady (am 47!), and they really hurt when I have been sitting for any amount of time and get up. Could it be Tax - did anyone else have this?
Nicki x

Guest user
Not applicable

Re: Knees.!!!! Can the treatment affect them ?

Hi. Me too! My ankles too. My oncy thinks it's from chemo and my gp has given me some pain relief - Naproxen? It's not helping, so will be going back soon I think. Glad i'm not alone.

Knees.!!!! Can the treatment affect them ?

Hi all just been t the doctors as havin trouble with my knees been trying to do sum exercising but hav hurt my knee n it's swollen n painfully had trouble with th other knee last year. Th doc said he didn't expect them t grate so much at my age. Has anyone else found this could it b chemo ?
Rozita